Alert archive / South Carolina / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Wilmington, NC

March 15, 20186 counties in North Carolina; 8 counties in South Carolina

NWS Wilmington, NC issued this red flag warning at Mar 15, 2018, 2:27 AM EDT for 6 counties in North Carolina; 8 counties in South Carolina. It took effect at Mar 15, 2018, 9:05 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 2:27 AM EDT (06:27 UTC)
In effect from
Mar 15, 2018, 9:05 AM EDT
Expired
Mar 15, 2018, 7:00 PM EDT
In force
10 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3303 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS82 KILM 150627
RFWILM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wilmington NC
227 AM EDT Thu Mar 15 2018

SCZ017-023-024-032-033-039-054>056-058-059-152300-
/O.UPG.KILM.FW.A.0001.180315T1200Z-180315T2200Z/
/O.NEW.KILM.FW.W.0002.180315T1500Z-180315T2300Z/
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
227 AM EDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
NORTHEAST SOUTH CAROLINA...

The National Weather Service in Wilmington has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 11 AM this morning to 7 PM EDT this evening. The Fire Weather
Watch has been upgraded to a Red Flag Warning.

* Affected Area...Fire Weather Zone 017 Marlboro, Fire Weather 
  Zone 023 Darlington, Fire Weather Zone 024 Dillon, Fire 
  Weather Zone 032 Florence, Fire Weather Zone 033 Marion, Fire 
  Weather Zone 039 Williamsburg, Fire Weather Zone 054 Coastal 
  Horry, Fire Weather Zone 055 Inland Georgetown, Fire Weather 
  Zone 056 Coastal Georgetown, Fire Weather Zone 058 Central 
  Horry and Fire Weather Zone 059 Northern Horry.

* Winds...Southwest 15 to 25 mph with gusts up to 30 to 35 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...Highs in the mid and upper 60s.

* Impacts...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create explosive fire growth potential.

&&

$$
27
2 follow-up statements
490 
WWUS82 KILM 151305
RFWILM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wilmington NC
905 AM EDT Thu Mar 15 2018

NCZ087-096-099-105>110-152300-
/O.EXB.KILM.FW.W.0002.180315T1305Z-180315T2300Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-
905 AM EDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEASTERN NORTH CAROLINA...

The National Weather Service in Wilmington has issued a Red Flag
Warning for gusty winds and low humidity which is in effect until
7 PM EDT this evening.

* Affected Area...Fire Weather Zone 087 Robeson, Fire Weather 
  Zone 096 Bladen, Fire Weather Zone 099 Columbus, Fire Weather 
  Zone 105 Inland Pender, Fire Weather Zone 106 Coastal Pender, 
  Fire Weather Zone 107 Inland New Hanover, Fire Weather Zone 
  108 Coastal New Hanover, Fire Weather Zone 109 Inland 
  Brunswick and Fire Weather Zone 110 Coastal Brunswick.

* Winds...Southwest 10 to 20 mph with gusts over 30 mph.

* Relative Humidity...As low as 21 percent.

* Temperatures...Highs in the lower to mid 60s.

* Impacts...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create explosive fire growth potential.

&&

$$

SCZ017-023-024-032-033-039-054>056-058-059-152300-
/O.CON.KILM.FW.W.0002.180315T1500Z-180315T2300Z/
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
905 AM EDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEASTERN SOUTH 
CAROLINA...

* Affected Area...Fire Weather Zone 017 Marlboro, Fire Weather 
  Zone 023 Darlington, Fire Weather Zone 024 Dillon, Fire 
  Weather Zone 032 Florence, Fire Weather Zone 033 Marion, Fire 
  Weather Zone 039 Williamsburg, Fire Weather Zone 054 Coastal 
  Horry, Fire Weather Zone 055 Inland Georgetown, Fire Weather 
  Zone 056 Coastal Georgetown, Fire Weather Zone 058 Central 
  Horry and Fire Weather Zone 059 Northern Horry.

* Winds...West 15 to 25 mph with gusts over 30 mph.

* Relative Humidity...As low as 19 percent.

* Temperatures...Highs in the upper 60s.

* Impacts...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create explosive fire growth potential.

&&

$$
471 
WWUS82 KILM 152300
RFWILM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wilmington NC
700 PM EDT Thu Mar 15 2018


NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
160000-
/O.EXP.KILM.FW.W.0002.000000T0000Z-180315T2300Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
700 PM EDT Thu Mar 15 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR ALL
OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

RELATIVE HUMIDITY VALUES ARE INCREASING AND WINDS WILL SLOWLY EASE
THIS EVENING, AND THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

17

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this red flag warning went out at Mar 15, 1:25 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 15, 1:25 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
125 AM EDT Thu Mar 15 2018

.SYNOPSIS...
The center of chilly high pressure will build east across the
northern Gulf coast through Thursday. Temperatures will be well
below normal across the eastern Carolinas and a widespread freeze is
expected tonight. Temperatures will warm Thursday and Friday before
another shot of cool air reaches the area late Friday night and
Saturday. The risk for a few showers will return Friday night and
into Saturday, with better chances the first part of the upcoming
week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 830 PM Wednesday...Main update concerned with latest obs
illustrating sfc winds dropping quicker than what's currently
being fcst. This has resulted in sfc temps dropping slightly
quicker than planned as sky conditions also improve quicker than
what models dictated. Have re-adjusted the overnight wind and
temp curve and using latest SUPERBLEND for overnight sfc
dewpoints. All of this still points to a FREEZE Warning already
in effect for the entire ILM CWA with the potential to see min
temps at or below the freezing mark for greater than 8 hrs at
any individual place. Of course, if temps drop to the mid 20s
across locations with active crops at their most sensitive phase
of it's life, disastrous results may occur if cold prevention
is not applied. No changes to the time-line of the Freeze
Warning...From 11 pm Wed to 9 am Thu.

Previous........................................................
As of 245 PM Wednesday...Temperatures this afternoon have for
the most part failed to reach 50 degrees and thus some 15
degrees below climatology. And although temperature guidance is
fairly tightly clustered this may be an argument in support for
the cooler numbers. The current forecast is a blend of the two
and the previous forecast.

Tonight's lows should readily dip below freezing even in areas that
do not completely decouple due to a few knots of wind remaining.
Freeze Warning remains in effect for all zones. The sense of low
level thermal advection reverses to warm atop the surface based
layer overnight. This will not be realized until mixing commences
tomorrow. A fairly rapid rise in temperatures is expected as the
afternoon warms to near seasonable levels. High pressure will remain
to our south through the day tomorrow with a light southwesterly
flow developing. NW flow continues aloft keeping the sky mostly
clear.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
As of 245 PM Wednesday...An upper level ridge across the Plains
states will dampen out as it moves eastward and into the Carolinas
by late Friday night. One final shortwave rotating around the huge
northeastern storm system will exit the Mid-Atlantic coast Thursday
night, with cyclonic flow over the Carolinas finally straightening
out Friday.

Warm advection on steady westerly winds will push 850 mb temps up to
+6 to +7C Friday. Although moisture aloft should be increasing,
there won't be enough to prevent plenty of sunshine and highs could
soar into the lower 70s inland. High pressure to our south will exit
the Florida east coast Friday, but a second weaker high moving
across the Great Lakes will push a backdoor front southward and into
the area Friday night. All models yesterday were quite bullish with
the southward movement of this front, but the new 12Z GFS isn't
quite so sure, stalling the feature near Cape Fear Friday night and
then showing it returning northward before daybreak Saturday
morning. This appears to be in response to the GFS generating a
stronger cyclone across the Ohio River Valley by 12Z Saturday
compared to other models. The 12Z NAM and ECWMF still look like
yesterday's idea, so I've made only small adjustments to our
forecast. If later model runs start to favor the new GFS, Friday
night's low temps would need to be raised by 5-10 degrees and wind
directions veered more southeasterly.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 245 PM Wednesday...A warm front is expected to be in the area
Saturday morning and it will lift quickly to the north. Low level
Theta-E advection will be strong enough to warrant a small chance of
showers during the day. Otherwise, temperatures are trending warmer
during Saturday compared to earlier model runs, and turning breezy
as well. Better rainfall chances Monday into Tuesday, though there
is a bit of uncertainty given weak perturbations possible along the
old boundary and ECMWF/GFS handling of areas of low pressure, GFS
more robust and farther north at this time. Overall temperatures
will be at or above normal Saturday, but could drop below for a few
periods late weekend/early next week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 06Z...VFR conditions the next 24 hours at all sites. Once
again gusty winds will be the biggest challenge with similar
gusts that occurred Wednesday. Also expect less mid level cloud
cover.

Extended outlook...VFR. Slight chance MVFR Sat night/Sun. MVFR/SHRA
likely Mon.

&&

.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 830 PM Wednesday...Will be going into a short abatement of
winds and lowering seas tonight into daylight Thu. Than a ramp
back up in both winds and resulting seas later Thu due to the
sfc pg re-tightening. This next re-tightening phase may result
in Gale Force wind gusts becoming more common later in the day
on Thu and into Thu evening. The common offshore trajectory in
the winds will keep the fetch limited for wave growth. The
exception will be when wind directions become WSW to WNW. The
seas between Murrells Inlet to Cape Fear will have the best
fetch for waves to grow given these directions. In addition, a
fading 1 to 1.5 foot, Easterly ground swell at 12+ second
periods will still provide input, albeit very small given the
hard offshore winds.

Previous........................................................
As of 245 PM Wednesday...Gusty NW flow to continue but abate as
upper trough lifts out and its main impulse moves off the
coast. Wind will gradually shift from NW to W and then SW by
late Thursday. The gradient gets a bit stronger as Thursday
wears on due to high pressure building into Florida and low
pressure that is hesitant to leave New England/eastern Canada.
This ticks winds back into Advisory realm. Have decided that the
sub- advisory break will be short enough that have just run
flags right through the period.

SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 245 PM Wednesday...High pressure near the Florida east coast
Thursday night will move offshore Friday and Friday night. While
this means offshore winds for the Carolinas, a strong upper level
disturbance whipping across the Mid-Atlantic region Thursday evening
will tighten the pressure gradient substantially across our area.
Westerly winds as strong as 30 knots with some higher gusts are
expected Thursday night, with gale force winds expected out beyond
20 miles from shore. Seas will build as high as 5-7 feet inside 20
miles from shore with short, choppy wave periods.

Winds will diminish quickly Friday morning as the trough moves away
from the East Coast, but the next concern is a backdoor cold front
pushed southward by the trough. Models yesterday showed this feature
making quick progress southward across the area, however our
normally reliable GFS model now stalls the boundary near Cape Fear
Friday night and shows it returning northward before daybreak
Saturday morning. Other models like the NAM and ECMWF appear much
more like yesterday's idea, and we're making only small changes to
the forecast at this time.

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 245 PM Wednesday...A warm front will lift north of the waters
Saturday morning. Warm frontal passage will immediately be followed
by an increasing southwesterly fetch and possibly a return of Small
Craft conditions from late Sat morning into Saturday night. During
Saturday night/Sunday morning, a cold front may push southward
across the waters, stalling south of the waters Monday. As a result,
the post frontal winds will be temporarily from the north Sunday
before veering to an east or southeast direction Sunday night into
Monday. A southerly fetch could develop again during Monday ahead of
the next system. Steep waves are possible in the southwest fetch
Saturday before subsiding a notch Sunday into early Monday. Seas are
expected to build again during Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Warning until 9 AM EDT this morning for SCZ017-023-024-
     032-033-039-054>056-058-059.
     Fire Weather Watch from 8 AM EDT this morning through this
     afternoon for SCZ017-023-024-032-033-039-054>056-058-059.
NC...Freeze Warning until 9 AM EDT this morning for NCZ087-096-099-
     105>110.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ254-
     256.
     Small Craft Advisory until 6 AM EDT Friday for AMZ250-252.

&&

SYNOPSIS...MBB
NEAR TERM...DCH/MBB
SHORT TERM...TRA
LONG TERM...SRP
AVIATION...SHK
MARINE...
Hazardous weather outlook, Mar 14, 8:55 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
855 PM EDT Wed Mar 14 2018

AMZ250-252-160100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
855 PM EDT Wed Mar 14 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-160100-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
855 PM EDT Wed Mar 14 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-160100-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-
855 PM EDT Wed Mar 14 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-054>056-058-059-160100-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
855 PM EDT Wed Mar 14 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM 8 AM EDT THURSDAY THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.
   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

Nearby

Red Flag Warnings in South Carolina, 2018Red Flag Warnings in North Carolina, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.